How High is Too High?

On managing the high phase of bipolar disorder.

A mini-moss world in our front yard, after a heavy morning frost.

Regular readers of this blog will likely be bored to death with stories about managing bipolar illness, by taking medications, getting enough rest, not doing too much, etc.

But I think I’ve only ever written about bipolar lows, how difficult it is to function when I fall into one, and how long they can last (months…). I haven’t talked at all about bipolar highs – mostly because I’ve only had moderate highs since being on this medication.

That changed this month.

Starting around the first week of January, I noticed that I was doing a lot more than usual, and that my regular sleep patterns were disturbed. I was sleeping less and juggling all sorts of everyday things, like driving myself places (I generally don’t drive because I get anxiety about it) and doing a lot of errands, house chores, and writing in one day. I was buying more stuff: books, mostly (of course), but a few personal things as well.

I was finding ways to cram things into all the cracks of the day: got 5 minutes while my tea steeps? Better clean the stovetop. Got 15 mins while dinner heats up? Read books in preparation for book reviews. Go to bed at 10 pm? Stay up until 2 am writing articles in your head and having all sorts of great ideas. Got some writing to do? Write the great Canadian essay! I’ve been riding my bike on the indoor trainer, going to the pool, going for walks…

Now this doesn’t sound so bad, does it? Especially when compared to the low phase of bipolar, which can feel like you’re dragging a piano around behind you through a thick, pea soup of a fog and you don’t quite know where you’re expected to take it. But it’s not as great as it sounds.

In the low phase the risk is suicide, basically. Lows can be so pervasive, so all-encompassing, that you can’t see a way forward. As Richard Morgan writes, “suicide is a kind of fatal exhaustion. It knocks on your door not as a monster but as a healer making a house call. We have to invite it in.”

I’ve been there, usually every winter. Actually I was just there this past November and December. And I usually stay there until February or March.

Not this year.

This year, I was so high that I called the psychiatrist to figure out what to do. He’d given me a new medication the last time I was there that was to deal with highs, and he suggested I start taking it at a rate of three a day. He said that, if I wasn’t on a high, I’d be knocked out by the pills. I wasn’t knocked out. The high was real. And it’s been ongoing: every time I think I’ve smacked it down like a mole in a carnival-game hole, it pops up again, waves a hand, and says “get back on your meds!”

While I love the energy and buzz I get from a high phase, I also feel the exhaustion underneath, as though I’m on a merry-go-round going faster and faster and faster, but I’m getting tired from pushing it. And despite what it may seem, the high phase is just as bad for my health as the low phase.

Counterintuitively, the management goal for bipolar 2 is to generally feel a bit lower than average. Imagine a sine wave that shows highs and lows (below). Usually I’m in between the grey and green lines. This is not ideal management (which is the green line), but it’s sort of worked. Also it’s important to note that the wave doesn’t always have the same amplitude – usually I have a much deeper trough than is shown in this image.

Right now I’m between the grey and red lines. This is not where you want to be. Not only because you end up with cognitive dysfunction, a side effect that doesn’t go away once you’re back below average, but also because where there’s a high, a low must follow. And the higher a high, the lower the low.

This is a sine wave that represents mood. For bipolar disorder, you want to stay between the grey and green and not go up to the red. Also note that the amplitude of the wave defines how high the high is – and how low the eventual low will be.

For the past year or so, my regular medication has generally been working. I’ve had a few highs that have required me to increase that medication, but none on this scale. My psychiatrist and I have talked about how, if I can maintain a stable mood (no highs) for two years, I’ll have a better quality of life. But each time I get a high, we have to reset the two-year clock.

This high has definitely reset the clock, and is so completely out of the ballpark for me that I’m a bit scared, to be honest, and wonder if it means I’ve reached a new stage in my illness. It means that the regular medication I’ve been taking to keep highs at bay is still allowing a high to break through. And since I’m close to the maximum dose of that medication, my options are limited.

The new medication also comes with a scary prospect of serious weight gain. In fact, one medical note I read said: “This drug can interact with sugary and fatty foods to make them more rewarding to the brain and more inflammatory in the stomach, leading to weight gain and potentially diabetes. You should view this as a drug interaction and remove sugary/fatty foods from your environment while taking this medication.”

Great. So I get a high and then I get diabetes.

As you can see, it can get tiring playing this game of trying to manage your moods within the ideal phase of the sine wave cycle, of juggling medications that have their own negative side effects to try and fit into a tiny space on a graph.

There’s always the question “what is (my) normal? What if I’m medicating myself away from normal?”

I don’t have the answers, and I struggle to think through these conundrums and figure out how I should manage things.

At the same time, I’m trying to live my life as normally as possible (haha what a joke). I’m trying to stick to my routine of getting up and going to bed at the same time each day, including my afternoon nap. I’m letting myself do more physical activity because I need something physical to help knock down the restlessness and help me sleep at night. I’m trying not to overdo things just because I can – I really need to calm down and not get too amped up. Which is sometimes beyond my control.

I know that readers might have suggestions for what I should do. Please don’t tell me I should eat vegan or stop eating wheat or do a liver cleanse or anything like that. If you want to comment, please just say you’re there, you hear me, and you wish me the best. That’s all I can handle right now.


10 thoughts on “How High is Too High?”

  1. My sister has been bipolar all her adult life. All I can say is that I see you taking healthy steps – ones I wish my sister would take. You are informed and self-aware. No matter what is going on for you, those are two giant steps forward. Hang In There – I’m rooting for you!

    Reply
    • Thanks for your supportive comments. I find it’s important to feel as though you’re doing something to help yourself out, no matter how small it is. It’s hard, it’s sometimes almost insurmountable, but it makes so much difference.

      Reply
  2. Terrible uncertainty! You seem to be doing all you can do under the circumstances and we hope that some way or other your body returns to the manageable pattern. Our thoughts are with you.

    Reply
  3. This runs in my family, I think as my dad has it and my cousin and my grandmother commit suicide. I’m pretty sure I have this too, but have never seen anyone and an unmedicated (other than “recreationally”.) Sometimes I get really scared (in winter), but have always seemed to put through. I think it’s probably on a spectrum, and I think I’m able to cope (mostly). I don’t know. I just don’t want to be on a “mood stabilizer”. I’m worried about not being me anymore. This is mostly because of my dad, who’s been on them since I was a teenager. Anyways, I very much enjoyed reading your blog post even though it kind of disturbed me because I related to all of it so thoroughly. Good luck with everything, and thank you.

    Reply
    • Hi Pete – from what I understand, bipolar definitely runs in families. I’m sorry to hear your family has suffered such hardship. It’s definitely on a spectrum – there’s bipolar 1 and 2, then “bipolar disorder not elsewhere classified,” then cyclothymia. I understand your concerns about medications. They can be tricky – I’ve tried a lot to get to the point I’m at and it’s taken a few years. All the best with your mental health.

      Reply
  4. This was so real that I truly felt I was reading about my own experience. You are doing great at this. Keep it up. Just remember, you’re aren’t alone, we’re riding the wave with ya’!

    Reply

Leave a comment